Back to all discussions

Breathing problems anyone? DLCO 56%

Hi. I am new to the forum. I have had RA for about 8 years, serum positive, and was (past tense) positive for lupus as well (10 years ago). I have been on Imuran but had to stop due to liver toxicity, cellcept (diffuse pain), prednisone (developed Cushing's). I then went to 25 mg methotrexate injection. Later Orencia was added, but still wasn't enough. I then moved to Rituxan. My first dose went ok. My second dose caused me to have trouble breathing in the infusion chair, increased BP, low O2 and spike a fever. The nurses came over, stopped the med, put me on oxygen and I recovered within about 20 minutes. They continued with the IV at a slower pace, but I called my Rheumatologist and opted not to continue with that med. I went back to Orencia. Not too long after that, I switched to Xeljanz and things have been ok for 2 years, BUT NOW....
I just had a PFT and found that my DLCO is 56%. The air I breathe isn't getting the O2 pulled out of it and transferred to my blood. Is this happening to anyone else? They ruled out COPD. I was reading something about Rituxan causing Pulmonary toxicity in some cases and was curious if anybody had experienced this? The doctor is 'researching' some things, but I am short of breath and thought I would do some research of my own while I wait. The obvious thought would be interstitial lung disease.
Has anybody gone through this?
Thanks.
KT

  1. So sorry to hear that you are having these difficulties KT. First, please note that for your protection, we cannot give medical advice over the internet. Clearly a Diffusing capacity of the lungs for carbon monoxide (DLCO) of 56 % is too low. You said that COPD was ruled out, but you did not mention whether or not you have seen a pulmonologist. If you have not, you may want to do so. The issue could be purely a lung/breathing one, separate from the RA.

    This article from our editorial team looks at Rituxan side-effects and lung issues are not listed, however, breathing issues can be a reaction to the infusion: https://rheumatoidarthritis.net/treatment/rituxan-side-effects-safety-review/.

    You may also want to look at this article on Rituxan: https://rheumatoidarthritis.net/treatment/rituxan-reviews-how-well-does-it-work/.

    In addition, this article from the editorial team looks at lung diseases and RA: https://rheumatoidarthritis.net/medical-conditions-occurring-along-with-ra/lung-diseases/.

    Please always remember that if you are not getting answers or simply want further clarification/verification, you are always entitled to a second opinion. Please keep us posted on how you are doing. Best, Richard (RheumatoidArthritis.net Team)

    1. UPDATE....
      So, my Rheumatologist just took me off methotrexate. He said it has been known to cause lung damage on occasion and it is better to stop it until we know what is going on. I have an appointment with another Pulmonologist in June and several breathing tests and a high definition CT of my lungs.
      Anybody else heard of this?
      KT

      1. Come to think of it, the person who ruled out COPD was the Pulmonologist who told me everything was fine with my DLCO at 56%. I don't know if I can trust that or not. I don't know what the parameters are for COPD. My second opinion isn't until the middle of June, so I have a long time to worry about this. The more I read, the more I realize there are a lot of really bad things out there. I'm hoping it is just something harmless and reversible, but I haven't run across anything like that yet.
        This is going to be a LONG wait.
        KT

        1. Sorry to hear that you have the long wait. It is true that methotrexate can cause lung damage. This article from our editorial team looks at methotrexate, including side-effects: https://rheumatoidarthritis.net/treatment/methotrexate/. Also, if you are interested in finding out more about COPD, we have a sister-site at https://copd.net/. Please keep us posted on how you are doing. Best, Richard (RheumatoidArthritis.net Team)

          or create an account to reply.